Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 25, NWS Springfield, MO

May 2, 2024Barton County, Jasper County, Missouri

NWS Springfield, MO issued this tornado warning at May 2, 2024, 2:14 PM CDT for Barton County, Jasper County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2024, 2:14 PM CDT (19:14 UTC)
Expired
May 2, 2024, 2:45 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WFUS53 KSGF 021914
TORSGF
MOC011-097-021945-
/O.NEW.KSGF.TO.W.0025.240502T1914Z-240502T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
214 PM CDT Thu May 2 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Southwestern Barton County in southwestern Missouri...
  Northwestern Jasper County in southwestern Missouri...

* Until 245 PM CDT.

* At 214 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Purcell, or 13 miles northwest of Carthage, moving
  north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Prairie State Park, Lamar, Liberal, Nashville, Lamar Heights,
  Oakton, and Iantha.

This includes Interstate 49 between mile markers 60 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3728 9445 3729 9451 3756 9451 3748 9421
TIME...MOT...LOC 1914Z 195DEG 18KT 3732 9447 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Didio
2 follow-up statements
531 
WWUS53 KSGF 021928
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
228 PM CDT Thu May 2 2024

MOC097-021936-
/O.CAN.KSGF.TO.W.0025.000000T0000Z-240502T1945Z/
Jasper MO-
228 PM CDT Thu May 2 2024

...THE TORNADO WARNING FOR NORTHWESTERN JASPER COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3755 9448 3749 9424 3736 9442 3736 9450
TIME...MOT...LOC 1926Z 195DEG 18KT 3738 9445 

$$

MOC011-021945-
/O.CON.KSGF.TO.W.0025.000000T0000Z-240502T1945Z/
Barton MO-
228 PM CDT Thu May 2 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTH
CENTRAL BARTON COUNTY...

At 226 PM CDT, a confirmed tornado was located 8 miles west of
Jasper, or 12 miles southwest of Lamar, moving north at 20 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado. At 225 PM, 
         emergency management reported a tornado on the ground near 
         Nashville.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lamar, Nashville, Lamar Heights, Oakton, and Iantha.

This includes Interstate 49 between mile markers 63 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3755 9448 3749 9424 3736 9442 3736 9450
TIME...MOT...LOC 1926Z 195DEG 18KT 3738 9445 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Didio
263 
WWUS53 KSGF 021948
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
248 PM CDT Thu May 2 2024

MOC011-021957-
/O.EXP.KSGF.TO.W.0025.000000T0000Z-240502T1945Z/
Barton MO-
248 PM CDT Thu May 2 2024

...THE TORNADO WARNING FOR SOUTH CENTRAL BARTON COUNTY HAS EXPIRED...

The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been allowed to expire.

&&

LAT...LON 3755 9448 3749 9424 3736 9442 3736 9450
TIME...MOT...LOC 1947Z 195DEG 18KT 3748 9442 

$$

Didio

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 2, 2:07 PM CDT, 7 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue to expand over the area this afternoon and shift east across the forecast area into this evening.
  • The stronger storms will be capable of hail to the size of quarters and up to 60 mph winds...with heavy rain.
  • Unsettled weather will persist through much of the 7 day forecast with the next round of showers and thunderstorms late Friday night into Saturday.
Area forecast discussion, May 2, 2:07 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
207 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue to expand over the
  area this afternoon and shift east across the forecast area
  into this evening.

- The stronger storms will be capable of hail to the size of
  quarters and up to 60 mph winds...with heavy rain.

- Unsettled weather will persist through much of the 7 day
  forecast with the next round of showers and thunderstorms late
  Friday night into Saturday.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 207 PM CDT Thu May 2 2024

Synoptic overview and current conditions: Upper level analysis
and water vapor imagery show an upper level low pressure system
located along the Montana / Saskatchewan border with an
associated trough axis becoming negatively tilted over the
northern plains. Broad southwesterly flow aloft was occurring on
the southern side of this trough from the southwest U.S. into
the CWA. A mesoscale convective vort(MCV) was lifting northeast
into the CWA out of northeast Oklahoma, while a surface front
was located over eastern Kansas shifting eastward. Surface based
CAPE values have risen into the 1000-2000 j/kg range and with
the front and MCV moving into the area, convection over the past
hour has increased in intensity and coverage, generally west of
U.S. 65.

This afternoon and tonight: Thunderstorm coverage will continue
to increase ahead of the surface front. The front will be slow
to push eastward through the area with the front nearly parallel
with the upper level flow. The MCV will continue to lift
northeast into the southwest corner of Missouri as well.
Thunderstorm coverage will gradually shift east across the area
through the remainder of the afternoon into the evening hours.
Some of the stronger storms will have the potential of some
small hail up to quarter size and wind gusts up to 60 mph in
addition to heavy rainfall. We are seeing some rotation in the
storms in the southwest corner of MO with the circulation around
the MCV and have had a confirmed small tornado already reported.
Soe we can't rule out an isolated small tornado or two. Some
localized rainfall totals of an inch to inch and a half will be
possible in regions where multiple storms move across the same
locations, otherwise we are looking at a broad area of a quarter
to half inch of rain. The rain should end from west to east
later tonight with the front pushing to the east of the area.

Friday: This looks like the pick day of the 7 day forecast if
you are looking for generally dry conditions. Outside of a
lingering shower in the morning, it should generally be dry with
highs in the mid to upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 207 PM CDT Thu May 2 2024

Friday night - Saturday: An upper level wave will track
northeast out of the northern plains and into the upper
Mississippi valley on Friday night. A surface front will begin
to track east into the western portion of the CWA and we should
see showers and thunderstorms start to push into the area.
Rainfall will become more widespread over the area during the
day on Saturday.

Sunday: Another shortwave embedded within the southwesterly flow
aloft will bring additional shower and thunderstorm activity to
the area on Sunday. The better instability looks to be south of
the area and we are not expecting any severe storms with this
activity at this time.

Monday - Tuesday: A deeper trough with a strong upper jet will
begin to shift into the the plains on Monday and begin to lift
negatively tilted on Monday night into Tuesday. This system will
have better dynamics and instability for the potential of some
severe storms which the Colorado State, CIPS and SPC are already
supporting in their day 5-6 outlooks.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1214 PM CDT Thu May 2 2024

For the 18z TAFS, scattered light showers were expanding over
the southwest quadrant of MO in advance of a remnant MCV. Some
stronger convection was beginning to develop along the frontal
boundary over southeast Kansas. Convection should continue to
increase over western MO and southeast Kansas early this
afternoon with the slow approach of the cold front to the east
and the MCV to the northeast. Most of the convection will occur
from the onset of the 18z TAFS through around 03-04z. Expect to
see some MVFR within the areas of convection and some IFR with
the stronger storms. Behind the front, some scattered showers
will remain possible, but we should become predominantly IFR
through the remainder of the night, with improving conditions on
Friday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, May 2, 6:13 AM CDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
613 AM CDT Thu May 2 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
613 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will develop today. If enough instability
develops then a few storms could produce gusty winds and hail up
to the size of quarters. However, the severe weather threat is
marginal. Heavy rainfall on saturated soils may lead to isolated
flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances for showers and thunderstorms exist this
weekend with the highest chances Saturday. A stronger storm system
looks to approach the region by Monday or Tuesday of next week
with additional thunderstorm chances.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, May 2, 12:59 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
1259 PM CDT Thu May 2 2024

MOZ067-068-078-079-021830-
Cedar MO-Polk MO-Hickory MO-St. Clair MO-
1259 PM CDT Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN HICKORY...NORTHEASTERN
CEDAR...NORTHWESTERN POLK AND EASTERN ST. CLAIR COUNTIES THROUGH 130
PM CDT...

At 1259 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Humansville, or 12 miles northeast
of Stockton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pomme de Terre Lake, Truman Lake, Humansville, Osceola, Weaubleau,
Wheatland, Collins, Flemington, Vista, Gerster, Quincy, Caplinger
Mills, Elkton, Harper, Iconium, and Arnica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 9350 3808 9350 3806 9331 3773 9342
      3770 9370 3777 9386 3816 9370
TIME...MOT...LOC 1759Z 215DEG 17KT 3786 9369

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Melto
Special weather statement, May 2, 1:36 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
136 PM CDT Thu May 2 2024

MOZ055-056-067>069-021900-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
136 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HICKORY...BENTON...EAST
CENTRAL ST. CLAIR...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES THROUGH 200 PM CDT...

At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Warsaw, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Truman State Park, Truman Lake, Warsaw, Lincoln, Hermitage,
Wheatland, Preston, Cross Timbers, Quincy, Lakeview Heights, Harper,
Zora, Fristoe, Knobby, Edmonson, Edwards, Hastain, and Whitakerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3792 9320 3796 9358 3842 9344 3838 9284
TIME...MOT...LOC 1836Z 208DEG 21KT 3812 9327

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Didio
Local storm report, May 2, 2:01 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
201 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tornado          Carl Junction           37.18N 94.57W
05/02/2024                   Jasper             MO   Emergency Mngr

            Suspected tornado downed trees and caused
            minor structural damage to homes northwest
            of the Joplin airport around Carl Junction.

&&

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:58 AM CDTAreal Flood AdvisorySGFJasper, Newton3 hr
May 2, 12:59 PM CDTSpecial Weather StatementSGFSt. Clair31 min
May 2, 1:36 PM CDTSpecial Weather StatementSGFBenton, Hickory24 min
May 2, 1:42 PM CDTTornado WarningSGFBarton, Jasper33 min
May 2, 2:11 PM CDTFlash Flood WarningSGFBarton, Jasper3 hr
May 2, 3:15 PM CDTFlash Flood WarningSGFBenton, Hickory, Morgan3 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.